Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 19, NWS Wilmington, NC

April 17, 2000Darlington County, Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 17, 2000, 9:01 PM EDT for Darlington County, Florence County, South Carolina. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 17, 2000, 9:01 PM EDT (01:01 UTC)
Expired
Apr 17, 2000, 9:45 PM EDT
In force
44 min
Issued by
NWS Wilmington, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Darlington County, SC, Florence County, SC

The radar

The Columbia radar (KCAE), 122 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 9:01 PM EDTHail 0.75Effingham, SCEffingham police department reported dime size hail in Effingham.
Apr 17, 9:37 PM EDTHail 1.5Florence, SCHam radio operator reported ping-pong size hail in Quinby. (a suburb of Florence)

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 7:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2000-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2000-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1632 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 180101
SVRILM
SCC031-041-180145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
901 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA
  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 945 PM EDT

* AT 901 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  NORTHEAST OF TIMMONSVILLE...OR ABOUT 9 MILES WEST OF FLORENCE...
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  AUBURN AT 910 PM EDT
  DARLINGTON AT 915 PM EDT
  FLORENCE AT 920 PM EDT
  QUINBY AT 925 PM EDT
  CLAUSSEN AT 930 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...SEEK SHELTER
IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEwY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3437 8019 3385 7979 3395 7960 3402 7952
          3428 7966 3450 7985

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:53 PM EDT, 8 minutes earlier.

Area forecast discussion, Apr 17, 8:53 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
853 PM EDT MON APR 17 2000

SFC LOW HAS BEEN DROPPING SE INTO UPSTATE SC LAST SEVERAL HOURS AND
3-HR PRES CHANGE INDICATES A CONTINUED SE MOVEMENT. LI -4 OR SO
ACROSS THE ENTIRE CWA AND PVA SHOULD KEEP CONVECTION GOING FOR
SEVERAL MORE HOURS. INITIAL BAND OF SHRA/TSRA IS CURRENTLY PUSHING
THROUGH WILLIAMSBURG...FLORENCE AND DARLINGTON COUNITES. SOME
ADDITIONAL TSRA DEVELOPMENT IS OCCURRING CLOSER TO THE LOW CENTER
AND MAY BE ENHANCED BY FAVORABLE POSITION OF MID/UPR JET. MARGINAL
SVR THREAT WILL CONTINUE THROUGH MIDNIGHT AS WATCH 174 STATES.

ANY CHANGES TO FCST WOULD BE POP ADJUSTMENT AS NEEDED AT ISSUANCE
TIME BUT OVERALL EXPECT NO MAJOR CHANGES.

CWF: WILL ADJUST AS NEEDED BASED ON LATEST BUOY OBS BUT FCST
GENERALLY LOOKING GOOD.

.ILM...NONE.

MORGAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 10:08 PM EDTSevere Thunderstorm WarningILMDarlington, Marlboro37 min
Apr 17, 10:31 PM EDTSevere Thunderstorm WarningILMDillon, Florence59 min
Apr 17, 10:43 PM EDTSevere Thunderstorm WarningILMDarlington, Marlboro32 min
Apr 17, 11:16 PM EDTSevere Thunderstorm WarningILMWilliamsburg59 min
Apr 17, 11:27 PM EDTSevere Thunderstorm WarningILMDillon, Florence, Marion48 min
Apr 17, 11:30 PM EDTSevere Thunderstorm WarningILMGeorgetown30 min
Apr 17, 11:50 PM EDTSevere Thunderstorm WarningILMHorry70 min
Apr 17, 11:50 PM EDTSevere Thunderstorm WarningILMGeorgetown70 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.